Alert archive / Illinois / Tornado Warnings in 2016
Tornado Warning 21, NWS Lincoln, IL
NWS Lincoln, IL issued this tornado warning at Sep 9, 2016, 6:44 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2016, 6:44 PM CDT (23:44 UTC)
- Expired
- Sep 9, 2016, 7:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Tornado
- Observed
- Hail
- 0.0 in
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 125 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 7:22 PM CDT | TORNADO | 2 Ne Catlin, IL | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 9, 6:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 11.7 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -145 J/kg
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- -115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
574
WFUS53 KILX 092344
TORILX
ILC019-183-100015-
/O.NEW.KILX.TO.W.0021.160909T2344Z-160910T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
644 PM CDT FRI SEP 9 2016
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...
SOUTHEASTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...
* UNTIL 715 PM CDT
* AT 643 PM CDT...A CONFIRMED TORNADO WAS LOCATED OVER HOMER...OR 16
MILES SOUTHEAST OF CHAMPAIGN...MOVING EAST AT 30 MPH.
HAZARD...DAMAGING TORNADO.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THE TORNADO WILL BE NEAR... FAIRMOUNT AROUND 700 PM CDT. MUNCIE
AROUND 705 PM CDT. OAKWOOD AROUND 710 PM CDT.
DANVILLE...WESTVILLE...TILTON...CATLIN AND BELGIUM AROUND 715 PM
CDT.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
KICKAPOO STATE PARK AND JAMAICA.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 205 AND 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3994 8803 4006 8804 4017 8766 4001 8763
TIME...MOT...LOC 2343Z 248DEG 25KT 4001 8798
TORNADO...OBSERVED
HAIL...0.00IN
$$
BAK2 follow-up statements
899
WWUS53 KILX 092353
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
653 PM CDT FRI SEP 9 2016
ILC019-100002-
/O.CAN.KILX.TO.W.0021.000000T0000Z-160910T0015Z/
CHAMPAIGN-
653 PM CDT FRI SEP 9 2016
...THE TORNADO WARNING FOR SOUTHEASTERN CHAMPAIGN COUNTY IS
CANCELLED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR EAST CENTRAL
ILLINOIS.
LAT...LON 3996 8794 4009 8794 4017 8766 4001 8763
TIME...MOT...LOC 2352Z 248DEG 25KT 4003 8790
$$
ILC183-100015-
/O.CON.KILX.TO.W.0021.000000T0000Z-160910T0015Z/
VERMILION-
653 PM CDT FRI SEP 9 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN VERMILION COUNTY...
AT 652 PM CDT...A CONFIRMED TORNADO WAS LOCATED NEAR HOMER...OR 16
MILES SOUTHWEST OF DANVILLE...MOVING EAST AT 30 MPH.
HAZARD...DAMAGING TORNADO.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE
IS LIKELY.
THIS TORNADO WILL BE NEAR... FAIRMOUNT AROUND 700 PM CDT. MUNCIE
AROUND 705 PM CDT. OAKWOOD AROUND 710 PM CDT.
DANVILLE...WESTVILLE...TILTON...CATLIN AND BELGIUM AROUND 715 PM
CDT.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
KICKAPOO STATE PARK AND JAMAICA.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 205 AND 213.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3996 8794 4009 8794 4017 8766 4001 8763
TIME...MOT...LOC 2352Z 248DEG 25KT 4003 8790
TORNADO...OBSERVED
HAIL...<.75IN
$$
BAK119
WWUS53 KILX 100001
SVSILX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
701 PM CDT FRI SEP 9 2016
ILC183-100015-
/O.CON.KILX.TO.W.0021.000000T0000Z-160910T0015Z/
VERMILION-
701 PM CDT FRI SEP 9 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR
SOUTHWESTERN VERMILION COUNTY...
AT 701 PM CDT...A CONFIRMED TORNADO WAS LOCATED OVER FAIRMOUNT...OR
13 MILES SOUTHWEST OF DANVILLE...MOVING EAST AT 25 MPH.
HAZARD...DAMAGING TORNADO.
SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE DAMAGE
IS LIKELY.
THIS TORNADO WILL BE NEAR...
OAKWOOD AROUND 710 PM CDT.
CATLIN AROUND 715 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS TORNADIC THUNDERSTORM INCLUDE
KICKAPOO STATE PARK.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 209 AND 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A MOBILE HOME...OR
IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 3998 8787 4009 8788 4014 8770 4002 8767
TIME...MOT...LOC 0001Z 251DEG 23KT 4004 8783
TORNADO...OBSERVED
HAIL...<.75IN
$$
BAKWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Sep 9, 2:56 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Sep 9, 2:56 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 256 PM CDT FRI SEP 9 2016 .SHORT TERM...(This evening through Saturday) ISSUED AT 253 PM CDT Fri Sep 9 2016 Latest radar mosaic shows developing areas of showers with pockets of moderate to heavy rain over the IL river valley nw of I-55. SPC day1 update continues a slight risk of severe storms late this afternoon and evening south of I-72, with 5% risk of damaging winds and tornadic supercells. Airmass is getting more unstable over southeast CWA with CAPES up to 1500-2500 J/KG at mid afternoon south of I-70. A few stronger thunderstorms developing around St Louis ahead of MCV over central MO and tracking northeast. Expect this convection to continue to expand as it tracks northeast into central and southeast IL late this afternoon and evening with areas south of I-72 having the slight risk of severe and heaviest rainfall where precipitable water values are 1.5-2.2 inches. Highest chances of convection to shift into eastern IL by early evening, and then expect a lull in convection for a time after dark until cold front in central IA increases chances of showers/thunderstorms again overnight as it moves into central IL late tonight. The cold front to sweep through southeast/eastcentral IL Saturday morning where chances of showers and a few thunderstorms lingers, then drier, cooler and breezy conditions expected behind the front by Saturday afternoon. Held off with a flash flood watch as most of our CWA did not receive much rainfall so far today, plus heaviest rainfall will occur over southern half of CWA which did not see as much rainfall Wednesday night and Thurday. High resolution models have trended lower with qpf tonight and shifted heavier qpf into areas from I-72 south where 0.75-1 inch with locally heavier amounts. Between a quarter and half inch of rain expected over northern CWA through tonight. Lows overnight to range from the low to mid 60s over the IL river valley, to the muggy lower 70s in southeast IL. Highs Saturday to mostly be in the mid 70s, with upper 70s over southeast IL with areas near the Wabash river near 80F. && .LONG TERM...(Saturday night through Friday) ISSUED AT 253 PM CDT Fri Sep 9 2016 Generally quiet weather and cooler than normal conditions are expected across central and southeast Illinois through the longer range of the forecast. Surface high pressure and neutral upper flow will dominate into Monday night. Then, a northern stream wave, with the main energy tracking east across Canada, will push a cold front into the area for Tuesday into Wednesday. This frontal passage will be the main threat for organized rainfall over the next several days. However, given the position of the main wave and the lack of significant moisture return ahead of the front, it is not likely to be a major rain maker. The warmest temperatures of the week should be Tuesday ahead of the front, with the remainder of the period seeing daytime highs of 80 degrees or below. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1258 PM CDT Fri Sep 9 2016 An MCV over central MO will lift ENE into central IL late this afternoon and exit into IN early this evening. Expect more numerous showers and isolated thunderstorms to develop with this feature during the afternoon as it tracks into central IL and then diminish from the WSW between 23Z-02Z. MVFR ceilings and vsbys will occur at times with this convection with lowest ceilings at BMI which currently is near 1k ft. HRRR and RAP models show a lull in convection after sunset this evening before a cold front over central IA pushes southeast across central IL later tonight and early Sat morning. More convection possible along and ahead of this front overnight into early saturday along with IFR to MVFR ceilings and vsbys. Then breezy WSW winds take shape behind the cold front during Saturday morning with gusts of 15-20 kts. && .ILX Watches/Warnings/Advisories... NONE. && SHORT TERM...07 LONG TERM...Bak AVIATION...07
Hazardous weather outlook, Sep 9, 3:00 PM CDT, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 300 PM CDT FRI SEP 9 2016 ILZ027>031-036>038-040>043-047>051-101100- CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD- MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-WOODFORD- 300 PM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS AND WEST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT. THERE IS A MARGINAL RISK OF SEVERE STORMS FROM LATE THIS AFTERNOON THROUGH THIS EVENING...WITH THE PRIMARY THREAT BEING FROM STRONG WINDS. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED... WHICH MAY RESULT IN AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE THREAT OF THUNDERSTORMS WILL MOVE BACK INTO THE AREA FOR TUESDAY AND TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM LATE THIS AFTERNOON THROUGH THIS EVENING. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF 1 INCH OR ANY FLOODING IF OBSERVED TO THE NATIONAL WEATHER SERVICE. ILZ044>046-052>057-061>063-066>068-071>073-101100- CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS- EDGAR-EFFINGHAM-JASPER-LAWRENCE-MACON-MOULTRIE-PIATT-RICHLAND- SHELBY-VERMILION- 300 PM CDT FRI SEP 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS...SOUTH CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE LATE AFTERNOON AND INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM LATE THIS AFTERNOON THROUGH THIS EVENING SOUTH OF I-72...WITH THE PRIMARY THREAT BEING FROM STRONG WINDS AND POSSIBLE TORNADOES. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED... WHICH MAY RESULT IN AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ISOLATED THUNDERSTORMS WILL MOVE BACK INTO THE AREA FOR TUESDAY NIGHT INTO WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING ESPECIALLY SOUTH OF I-72. SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF 1 INCH OR ANY FLOODING IF OBSERVED TO THE NATIONAL WEATHER SERVICE. 07
In the hours before
Local storm report, Sep 9, 6:31 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
631 PM CDT FRI SEP 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM HEAVY RAIN 2 SSW SMITHVILLE 40.65N 89.81W
09/09/2016 M1.30 INCH PEORIA IL TRAINED SPOTTER
.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Sep 9, 6:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
639 PM CDT FRI SEP 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HEAVY RAIN 3 NNE WASHINGTON 40.74N 89.42W
09/09/2016 M1.71 INCH TAZEWELL IL MESONET
MESONET STATION 2 NNE WASHINGTON /E4888/.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0611 PM HEAVY RAIN 2 SSE URBANA 40.08N 88.19W
09/09/2016 M1.57 INCH CHAMPAIGN IL MESONET
MESONET STATION 2 SE URBANA /D6125/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 6
HOURS.
0545 PM HEAVY RAIN 1 ENE EAST PEORIA 40.68N 89.53W
09/09/2016 M1.47 INCH TAZEWELL IL MESONET
MESONET STATION 3 ENE EAST PEORIA /FDCI2/.
THE DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0612 PM HEAVY RAIN 2 NE EAST PEORIA 40.69N 89.53W
09/09/2016 M1.43 INCH TAZEWELL IL MESONET
MESONET STATION 1 NE EAST PEORIA /E6160/.
THE DURATION OF THE HEAVY RAIN EVENT WAS 6
HOURS.
0615 PM HEAVY RAIN 4 S ARMSTRONG 40.26N 87.88W
09/09/2016 M1.43 INCH VERMILION IL MESONET
MESONET STATION 4 S ARMSTRONG /C7268/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 6
HOURS.
0601 PM HEAVY RAIN 2 SSE URBANA 40.08N 88.19W
09/09/2016 M1.39 INCH CHAMPAIGN IL MESONET
MESONET STATION 2 SE URBANA /D6125/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
0611 PM HEAVY RAIN 1 SSE MINONK 40.89N 89.03W
09/09/2016 M1.18 INCH WOODFORD IL MESONET
MESONET STATION MINONK /D9553/. THE DURATION
OF THE HEAVY RAIN EVENT WAS 6 HOURS.
0608 PM HEAVY RAIN 1 NNE EUREKA 40.73N 89.27W
09/09/2016 M1.08 INCH WOODFORD IL MESONET
MESONET STATION 1 NNE EUREKA /C1740/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 6
HOURS.
0551 PM HEAVY RAIN 1 NW METAMORA 40.81N 89.38W
09/09/2016 M1.03 INCH WOODFORD IL MESONET
MESONET STATION 1 NW METAMORA /AU804/. THE
DURATION OF THE HEAVY RAIN EVENT WAS 24
HOURS.
&&
NWS LINCOLN IL
IRIS SYSTEMLocal storm report, Sep 9, 6:43 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
643 PM CDT FRI SEP 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0642 PM TORNADO 2 ESE SIDNEY 40.01N 88.04W
09/09/2016 CHAMPAIGN IL TRAINED SPOTTER
.
&&
NWS LINCOLN IL
IRIS SYSTEMThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 2:15 AM CDT | Dense Fog Advisory | ILX | Cass, Champaign, Christian, Clark, Coles, Cumberland and 21 more | 7 hr |
| Sep 9, 5:59 PM CDT | Flash Flood Warning | ILX | Champaign | 3 hr |
| Sep 9, 6:09 PM CDT | Tornado Warning | ILX | Champaign | 36 min |
| Sep 9, 6:23 PM CDT | Tornado Warning | ILX | Clark, Cumberland | 52 min |
| Sep 9, 6:25 PM CDT | Tornado Warning | ILX | Vermilion | 35 min |
| Sep 9, 6:37 PM CDT | Flash Flood Warning | ILX | Vermilion | 3 hr |
Nearby
Tornado Warnings in Illinois, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.